logoThe People's Perspective on Medicine

Nerve Problem with Lipitor and Crestor: Ann’s Story

Statins like Lipitor and Crestor can damage the nerves in hands and feet.
Nerve Problem with Lipitor and Crestor: Ann’s Story
Neuropathy

The following comment was posted to this Web site on Dec. 29, 2009 by Ann H. We found it so powerful that we wanted to make sure others have a chance to read it, vote and comment if so inclined.

A couple of cautions first. Some folks at very high risk of heart disease may have to continue taking statins regardless of side effects. No one should ever stop taking a statin without medical oversight. That being said, however, the quality of one’s life is important. Exercise, for example, is crucial for good health. This person’s experience puts a lot of things into perspective. We welcome your feedback.

The People’s Pharmacy

Date: December 29, 2009

I am 63 and have struggled with high cholesterol for years. It seems to be a hereditary problem in my family for the most part as I follow a healthy diet. I have been on and off Lipitor for years and at different dosages. At one time, I was put on Crestor and after taking 13 pills could barely walk!

Nerve Problems

A year ago, I was back on Lipitor and began to experience numbness and tingling in my hands and feet. Just before Christmas, I discovered that I could not feel hot and cold but did have all sorts of itching, burning and shooting pains in my feet that were making it hard to sleep or even tolerate shoes.

I went to a neurological center for testing. A pin prick test showed that the problem was present half way to my knees in both legs and in both hands. Initially they felt strongly that I was probably an undiagnosed diabetic. Blood work ruled out diabetes and other scary stuff, like lupus, rheumatoid arthritis, ALS and MS. An EMG [electromyogram] ruled out neuropathy in spite of the symptoms. I asked if it could in any way be from Lipitor and they said there was a “documented connection”.

Getting Off Lipitor

I chose to stop the Lipitor again. When I returned to them a month later, I reported an improvement in the symptoms and retesting with a pin proved it. We agreed on a wait and see stance for two months. After that time passed I felt that I was 85% back to normal! My regular physician finally agreed that I should not take Lipitor or any statin again.

One year later, I still have some very minor nerve damage but am elated by the turnaround. My energy level has soared and now I actually feel like walking for exercise and do so regularly. I feel younger, more flexible. Next I tried not taking an anti-anxiety medication that had been prescribed for the heart palpitations and breathing issues that I also had experienced while taking Lipitor. To my surprise those symptoms were also gone.

I am a different person today from one year ago. I am so glad that I decided that my quality of life was more important than being afraid of dying because of the high cholesterol issue.

Gradual Onset

I had read a little suggestion in People’s Pharmacy in the newspaper that made me question if the Lipitor was causing my problem. One would expect that a problem would become evident in a short period of time. Not so with me. Looking back, I now believe that the problem was coming on slowly for at least two years.

Thank you and your newspaper column for setting me on the right path to true health.

Ann H.

 

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
3.8- 29 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.